High Wind, Cheyenne
- When
- May 21, 1:58 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 54 kt (62 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong upper level storm system over the western U.S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day. A strong pressure gradient ahead of the low resulted in southerly winds increasing to 40 to 70 mph during the afternoon and early evening hours. Numerous reports of downed trees and tree limbs, and minor damage to roofs and outbuildings were received from locations across extreme western Kansas, along with frequent occurrences of near zero visibility due to blowing dirt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 1:32 PM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 232 PM MDT TUE MAY 21 2002 ...WIND ADVISORY TO CONTINUE THROUGH MIDNIGHT... FORECAST CONCERNS ARE WIND CONTINUING THROUGH THE EVENING AND POSSIBILITY OF THUNDERSTORMS OVERNIGHT. THE UPPER LOW IS SPINNING OVER THE GREAT SALT LAKE WITH THE UPPER RIDGE OVER THE CENTRAL PLAINS AND CONVECTION FIRING UP OVER NORTHERN UTAH AND WESTERN WYOMING THIS AFTERNOON. WINDY CONDITIONS HAVE PERSISTED ACROSS THE TRI-STATE REGION TODAY WITH THE TIGHT GRADIENT BETWEEN THE SURFACE LOW OVER THE CENTRAL ROCKIES AND THE HIGH CENTER OVER THE CENTRAL PLAINS. MODEL PATTERNS ARE IN GOOD AGREEMENT ALOFT THROUGH WEDNESDAY MORNING WITH DIFFERENCES SHOWING UP MAINLY IN THE S/WVS LIFTING OUT OF THE UPPER TROUGH OVER THE WESTERN U.S. BETWEEN LATE WEDNESDAY AND EARLY FRIDAY. THE DRYER ETA HAS BEEN DOING BETTER THAN THE OTHER MODELS...ALTHOUGH IT WAS A LITTLE TOO WARM ON YESTERDAYS RUN FOR TODAY. WILL STILL GO WITH THE ETA MODEL FOR THIS PACKAGE. THE SURFACE TROUGH MOVES EAST ACROSS THE FORECAST AREA TONIGHT WITH THE GRADIENT DECREASING EARLY WEDNESDAY MORNING. WINDS SHOULD STAY UP THIS EVENING UNTIL THE TROUGH AXIS PASSES EAST OF THE AREA...SO WILL KEEP THE WIND ADVISORY THROUGH MIDNIGHT. NGM MOS AND AVN ARE BREAKING OUT A FEW THUNDERSTORMS ACROSS THE FORECAST AREA OVERNIGHT. HOWEVER...WITH THE TIMING OF THE ETA BRINGING IN THE UPPER VORT MAX AROUND 06Z AS THE AVAILABLE MOISTURE DISSIPATES...FEEL ANY THUNDERSTORMS THAT DO DEVELOP WILL BE EAST OF THE FORECAST AREA. HAVE THEREFORE DUMPED THE MENTION OF THUNDERSTORMS OVERNIGHT. WILL CHANGE THE EXTENDED SOME BY MOVING THE MENTION OF EVENING THUNDERSTORMS TO MONDAY EVENING. OTHERWISE WILL KEEP THE TEMPERATURES NEAR SEASONAL VALUES THROUGH THE EXTENDED PERIOD. .GLD...WIND ADVISORY CONTINUES THROUGH 06Z TONIGHT ACROSS THE ENTIRE FORECAST AREA. LOCKHART
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE MAY 21 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST COLORADO. A STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY. A SURFACE TROUGH OF LOW PRESSURE WILL DEVELOP...STRENGTHEN AND MOVE EASTWARD ACROSS THE EASTERN PLAINS OF COLORADO THIS AFTERNOON AND EVENING. WARM TEMPERATURES ALOFT...CALLED A CAP...AND THE LACK OF LOW LEVEL WIND CONVERGENCE...WILL INHIBIT THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST COLORADO UNTIL THE LATE AFTERNOON OR EVENING HOURS. DURING THE EVENING HOURS ALONG THE SURFACE TROUGH...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO AND MAY MOVE INTO...OR DEVELOP ACROSS FAR WESTERN PORTIONS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE DUE TO THE COMBINATION OF ADEQUATE INSTABILITY AND WIND SHEAR. LIMITED MOISTURE AVAILABILITY WILL LIMIT THE AREAL COVERAGE OF THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM SEVERE THUNDERSTORMS. THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH. ACROSS THE ENTIRE AREA...SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL CONTINUE...OR DEVELOP THROUGH THE AFTERNOON AND EVENING HOURS. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT (100 AM CDT)...AND ANY REPORTS ON THESE WINDS WOULD BE APPRECIATED. RUBIN
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
8 to 10-inch diameter tree limbs down and a few shingles blown off houses.
No power in the city of Goodland. Transformer blew up at the intersection of 9th and Caldwell Streets.
3-foot satellite dish ripped from stand and blown 50 yards into open fields at NWS office in Goodland.
Part of a shed roof blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291682, 5291683, 5291684, 5291685, 5291686, 5291740, 5291741, 5291742, 5291743.